North Carolina, 2003Flash Flooding in North Carolina, July 29, 2003
July 29, 2003 · NWS RAH · 5 events in 5 counties and zones
5 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 29, 1:08 AM EST, 13 hours 27 minutes earlier.
Area forecast discussion, Jul 29, 1:08 AM EST, 13 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 AM EDT TUE JUL 28 2003
MOISTURE INCREASED ABOUT THREE QUARTERS OF AN INCH ON THE GSO
SOUNDING AT 00Z. EARLIER FRONTAL PASSAGE WILL BE HINDERED BY LESSER
INSTABILITY IN THE NORTHWEST. BUT FURTHERN SOUTH AND EAST...WHERE
DEW POINTS ARE IN THE 70 TO 76 RANGE...THERE WONT BE ANY LACK OF
POTENTIAL THERMODYNAMICS AS THE FRONT SAGS THROUGH LATER THIS
MORNING AND THE AFTERNOON. WILL RAISE TO HIGH LIKELY POPS ALL BUT
NORTHWEST. JET AXIS IS WELL REMOVED TO THE NORTH WITH WEAK UPPER
DIVERGENCE AND A WEAK VERTICAL WIND PROFILE AS WELL SO SEVERE STORMS
LOOK UNLIKELY. CLOUDINESS FROM THE MCS IS NOT AS WIDESPREAD AS ONE
WOULD EXPECT...SO LOW 80S NORTHWEST TO UPPER 80S SOUTHEAST LOOK ON
TRACK.
WILL KEEP BETTER POPS SOUTH AND EAST THROUGH WEDNESDAY NIGHT AS
DRIER AIR...ESPECIALLY AT MID AND UPPER LEVELS...NOSES IN BRIEFLY
WITH EAST OR NORTHEAST LOW LEVEL FLOW INTO MY CENTRAL CWFA.
SOMETHING LIKE 20 NORTHWEST TO 40 EAST. FAIR CHANCES AGAIN THURSDAY
WITH THE FRONT LIFTING OUT AS LONG WAVE TROF PATTERN SETS UP AGAIN
OVER THE CENTRAL UNITED STATES. THIS SETS UP SOUTHWEST FLOW OVER THE
EAST THROUGH THE WEEKEND. HARD TO DETERMINE WHAT DAY(S) MIGHT BE A
BIT MORE LIKELY TO HAVE POPS AT THIS POINT SO WILL CONTINUE
CLIMATOLOGICAL DIURNAL CONVECTION.
.RAH...NONE.
MLM
Hazardous weather outlook, Jul 29, 3:22 AM EST, 11 hours 13 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-291020-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
422 AM EDT TUE JUL 29 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 29, 2:05 PM EST, 30 minutes before
NCZ041-292000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT TUE JUL 29 2003
...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 400
PM...
AT 305 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING OVER
CENTRAL WAKE COUNTY...INCLUDING THE CITY OF RALEIGH. THE STORMS ARE
MOVING EAST AT AROUND 10 MPH.
GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN...DANGEROUS LIGHTNING
AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS.
RAIN AMOUNTS OF ONE TO TWO INCHES HAVE BEEN NOTED NEAR RALEIGH SINCE
2 PM. PEA SIZED HAIL WAS REPORTED NEAR THE CROSSROADS INTERSECTION
IN CARY.
THE HEAVY RAIN WILL CAUSE WATER LEVELS TO RISE RAPIDLY IN CREEKS AND
DITCHES. MOTORISTS WILL NEED TO USE EXTREME CAUTION IN AREAS WHERE
WATER COVERS THE ROAD. IF YOU ENCOUNTER AN INTERSECTION OR ROAD
WHERE WATER IS MOVING SWIFTLY OR YOU ARE UNCERTAIN OF THE WATER
DEPTH...DO NOT TAKE ANY CHANCES. TURN AROUND AND TAKE ANOTHER ROUTE
TO YOUR DESTINATION.
SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...NEW
HOPE...KNIGHTDALE...WENDELL...AND ZEBULON.
SGY
Special weather statement, Jul 29, 2:20 PM EST, 15 minutes before
NCZ075>077-086-088-292015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT TUE JUL 29 2003
...SEVERAL STRONG THUNDERSTORMS WILL MOVE ACROSS LEE...HARNETT...
MOORE...CUMBERLAND... AND HOKE COUNTIES THROUGH 415 PM...
AT 320 PM EDT...DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS
EXTENDING FROM EAST OF CARTHAGE TO NORTHWEST OF FORT BRAGG. THE
STORMS WERE MOVING EAST AT AROUND 10 MPH.
GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
LIGHTNING STRIKES CAN BE EXPECTED WITH THESE STORMS.
SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...POPE
AFB...WHISPERING PINES...LEMON SPRINGS... PINEVIEW... OLIVIA...AND
ANDERSON CREEK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.
SGY
Flash Flood, Wake
- When
- July 29, 2:35 PM EST to 3:30 PM EST
- Where
- Wake County, Raleigh
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.790, -78.650 (the zone’s center; the record gives no point)
Cars were flooded on Avent Ferry Road. One car sitting at a stop light was swept off the road.
Flash Flood, Forsyth
- When
- July 29, 6:20 PM EST to 7:30 PM EST
- Where
- Forsyth County, Winston Salem
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.131, -80.256 (the zone’s center; the record gives no point)
Little Creek overflowed its banks, and an apartment complex was damaged from flooding. A furniture store also sustained flood damage.
Flash Flood, Davidson
- When
- July 29, 7:05 PM EST to 8:30 PM EST
- Where
- Davidson County, Lexington
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
Vehicles were stranded in flooded roads in Lexington, requiring rescues. Muddy Creek overflowed its banks, flooding Highway 109.
Flash Flood, Richmond
- When
- July 29, 8:15 PM EST to 9:00 PM EST
- Where
- Richmond County, Hamlet
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.006, -79.748 (the zone’s center; the record gives no point)
Numerous roads were flooded.
Flash Flood, Cumberland
- When
- July 29, 9:00 PM EST to 10:30 PM EST
- Where
- Cumberland County, Fayetteville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.049, -78.827 (the zone’s center; the record gives no point)
Several roads were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 29, 20033 deaths · 1 injured · $30,000 · 1 event
- Heat in Nevada, July 29, 20031 death · 1 event
- Hail and Damaging Winds in Oklahoma, July 29 to 30, 2003$1.2 million · 1.75 in hail · 17 events
- Damaging Winds in Arizona, July 29, 2003$200,000 · 56 kt wind · 3 events
- Damaging Wind and Lightning Strike in North Carolina, July 29, 2003$55,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in Arizona, July 29, 2003$50,000 · 53 kt wind · 2 events
- Heavy Rain in California, July 29, 2003$45,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 29, 20031.75 in hail · 24 events
- Lightning Strike in Florida, July 29, 2003$30,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 29, 20031 in hail · 21 events
- Flash Flood in Arizona, July 29, 2003$25,000 · 1 event
- Damaging Wind in North Carolina, July 29, 2003$20,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376186, 5376187, 5376188, 5376189, 5376190.